Alert archive / North Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 64, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 9, 2016, 8:59 AM EDT for Cumberland County, Hoke County, Moore County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2016, 8:59 AM EDT (12:59 UTC)
- Expired
- Oct 9, 2016, 2:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, NC, Hoke County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263
WGUS52 KRAH 091259
FFWRAH
NCC051-093-125-091845-
/O.NEW.KRAH.FF.W.0064.161009T1259Z-161009T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
859 AM EDT SUN OCT 9 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA...
NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA...
NORTHWESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 245 PM EDT
* AT 850 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE
WOODLAKE DAM IN SOUTHEASTERN MOORE COUNTY IS AT EXTREME RISK OF
FAILURE THIS MORNING. RESIDENTS ALONG CRANE CREEK AND THE LITTLE
RIVER ARE BEING NOTIFIED OR EVACUATED. ROADS ALONG CRANE CREEK,
INCLUDING NC690 WOULD BE, IF NOT ALREADY, CLOSED. FLOODING IS
ALREADY ONGOING ALONG THE LITTLE RIVER, AND FLOODWATER LEVELS
WOULD DEEPEN ACROSS NORTHERN CUMBERLAND COUNTY, AFFECTING
MANCHESTER ROAD AND BRAGG BOULEVARD.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FORT BRAGG...POPE AFB AND SPRING LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIFE THREATENING FLASH FLOODING IS OCCURRING ACROSS THE AREA. DO NOT
ATTEMPT TO TRAVEL UNLESS YOU MUST DO SO TO ESCAPE THE FLOODING OR
ARE UNDER AN EVACUATION ORDER. IF YOU ARE IN A LOW LYING
AREA...ALONG A CREEK OR STREAM...OR IN AN AREA EXPERIENCING
FLOODING...TAKE ACTION NOW TO PROTECT YOUR LIFE. MOVE TO HIGHER
GROUND IMMEDIATELY.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
PEOPLE LIVING DOWNSTREAM FROM THE DAM SHOULD MOVE TO HIGHER GROUND
NOW AS FLOODING WILL OCCUR RAPIDLY. DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3524 7928 3527 7922 3525 7919 3525 7918
3524 7916 3521 7915 3520 7911 3519 7910
3522 7892 3519 7891 3516 7910 3513 7914
$$
132 follow-up statements
773
WGUS72 KRAH 091628
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1228 PM EDT SUN OCT 9 2016
NCC051-093-125-091845-
/O.CON.KRAH.FF.W.0064.000000T0000Z-161009T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOORE NC-HOKE NC-CUMBERLAND NC-
1228 PM EDT SUN OCT 9 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
EAST CENTRAL MOORE...NORTHEASTERN HOKE AND NORTHWESTERN CUMBERLAND
COUNTIES...
AT 1202 PM EDT...EMERGENCY MANAGEMENT REPORTED THAT THE WOODLAKE DAM
REMAINS AT EXTREME RISK OF FAILURE AND RESIDENTS DOWNSTREAM HAVE
BEEN EVACUATED. IF THE DAM FAILS, THE LITTLE RIVER AT MANCHESTER
WOULD RISE AND CREST AROUND 32 FEET 4 TO 6 HOURS LATER. THIS CREST
WOULD CAUSE FLOODING IMPACTS SIMILAR TO THE INITIAL FLOOD PEAK
SATURDAY NIGHT. AS SUCH, FLOODING ON ROADS DOWNSTREAM, INCLUDING
NC690, MANCHESTER ROAD, AND BRAGG BOULEVARD WOULD BE EXPECTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FORT
BRAGG...POPE AFB AND SPRING LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PEOPLE LIVING DOWNSTREAM FROM THE DAM SHOULD MOVE TO HIGHER GROUND
NOW AS FLOODING WILL OCCUR RAPIDLY. DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3524 7928 3527 7922 3525 7919 3525 7918
3524 7916 3521 7915 3520 7911 3519 7910
3522 7892 3519 7891 3516 7910 3513 7914
$$
13159
WGUS72 KRAH 091840
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN OCT 9 2016
NCC051-093-125-091849-
/O.EXP.KRAH.FF.W.0064.000000T0000Z-161009T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOORE NC-HOKE NC-CUMBERLAND NC-
240 PM EDT SUN OCT 9 2016
...THE FLASH FLOOD WARNING FOR EAST CENTRAL MOORE...NORTHEASTERN HOKE
AND NORTHWESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 245 PM EDT...
WATER LEVELS ON THE WOODLAKE DAM HAVE FALLEN EARLY THIS AFTERNOON
AND THE THREAT OF DAM FAILURE HAS DIMINISHED. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3524 7928 3527 7922 3525 7919 3525 7918
3524 7916 3521 7915 3520 7911 3519 7910
3522 7892 3519 7891 3516 7910 3513 7914
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 7:46 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 9, 7:46 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 746 AM EDT SUN OCT 9 2016 .SYNOPSIS... A cold front will cross the Middle Atlantic states this morning and sweep Hurricane Matthew east and away from the NC coast today. Canadian high pressure will follow and extend across the eastern U.S. through early to mid-week. && .NEAR TERM /THROUGH TONIGHT/... As of 209 AM Sunday... ...Serious flooding issues continue... even with the rain ending early this morning... ...Strong gusty winds continue to down trees in the area as well creating significant threat to life and property. We will maintain our Warnings for flash flooding/flooding and our Wind Advisory through the day as both flooding and falling trees remain significant threats to life and property in the wake of Matthew. 8-16 inches of rain fell in much of the warning areas with the highest totals in Hoke, Cumberland, Johnston, Sampson, and Wayne Counties with many areas 10+ inches in the SW-NE swath. 9 inches of rain has fallen at the NWS office in Raleigh. Water rescues continue ongoing in the Fayetteville and Raleigh areas where Flash Flood Emergencies continue. The most serious event appears to be in Cumberland County where many rescues along with evacuations are ongoing. This is just to mention two large urban areas, and it should be noted that a very serious flooding event continues throughout all of our counties under Warnings. Flooding in rural areas south and east of Raleigh continues to affect major interstates including the Interstate 95 corridor from Fayetteville to Smithfield... to Rocky Mount where the interstate is closed in several locations due to water flowing across the both lanes. Many main and secondary roads are flooded and closed. Several dam failures are either occurring and/or are imminent, including at Lake Benson in Wake County, and at a dam just upstream of the already flooded confluence of Rockfish Creek and Little Rockfish Creek - near Hope Mills (just SW of Fayetteville). In addition to the use of all local resources, at least 3 large swiftwater rescue teams from other states have been working Cumberland County for many hours to rescue those trapped in residents, cars, or nursing homes. It is also obviously still night - and everyone is urged by federal, state, and local governments to not venture out unless of emergency situations in the Warning areas. Flood waters are impossible to see or detect at night. There have been those that have been trapped after driving into water flowing across roads overnight - with emergency officials having to rescue them. In addition, the strong wind gusts of 45-60 mph downed trees throughout central NC. There have been instances of near misses in which motorists have nearly driven into a fallen tree across a street or highway. We will maintain the Wind Advisory for the day as pressure rises with the main cold front this morning will fill in behind the departing Hurricane Matthew. Even though winds should range between 15-25 MPH with gusts into the 30s or 40 MPH - slightly below advisory criteria, more trees will come down due to the wet ground and clay soils. Be very cautious around or near tree lined streets, around your home, or workplace until the threat of falling trees ends later today. The good news... skies will clear today and will be sunny across much of the region this afternoon. It will be cooler and humidities will crash. Highs only in the 60s/70s NW to SE. The winds will diminish to less than 10 mph later today and tonight. Lows tonight will be in the 40s. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 205 AM Sunday... High pressure will build over the region. Sunny to mostly sunny skies with light and variable winds will aid in recovery and clean up efforts. Highs generally 65-72. Clear and cool Monday night with lows in the 40s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 305 AM Sunday... Dry with a gradual warming trend expected Tue-Thu. A cold front is expected to move through the region on Thursday; however, this is expected to be a dry frontal passage with the Gulf and Atlantic not expected to be in play for moisture with the frontal passage. Lows in the mid 40s to mid 50s Tuesday should moderate into the mid to upper 50s Thursday, then cool back into the upper 40s and mid 50s Friday and Saturday behind the front. Highs should be warmest Thursday (mid to upper 70s), then cool back into the upper 60s to lower 70s Friday and Saturday. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 745 AM Sunday... Observations from KFAY, as well as many other sites in SRN NC, have been missing since Saturday, likely as a result of commercial power outages from earlier high winds. Amendments are consequently not scheduled (AMD NOT SKED) for KFAY until power and observations return. A Notice to Airmen (NOTAM) has also been requested, and issued by the FAA. Skies have cleared, with a return to VFR conditions, throughout central NC this morning; and these VFR conditions will persist through the TAF period. After having subsided for a short time early this morning, strong and gusty NNWLY winds will redevelop with diurnal heating/mixing between 13-15Z, then remain strong and gusty through much of the day - strongest at RWI/FAY. Winds will have subsided by this evening, as Matthew moves away and high pressure builds closer. Outlook: After VFR conditions in high pressure through Mon, NELY low level flow around that high may promote the occurrence of MVFR ceilings Tue-Wed, mainly at ERN TAF sites each morning. && .HYDROLOGY... As of 200 PM Saturday... Widespread life-threatening flash flooding this afternoon will linger well into tonight...perhaps for much of Sunday as well...as several additional inches of rain are expected this afternoon into the evening. Details can be found in the latest flash flood warning products. Final rainfall totals will be eye-popping...10+ inches in the southeast...producing moderate to major flooding at a nearly every river flood forecast point. The Little River at Manchester will rise above its all time record, which was set only last week. Widespread river flooding on the lower reaches of the Neuse and Cape Fear rivers will continue well into next week. For details, see www.weather.gov/ahps2 . && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM EDT Sunday for NCZ011-026>028-041>043- 073>078-083>086-088-089. && SYNOPSIS...MWS NEAR TERM...BADGETT SHORT TERM...BADGETT LONG TERM...BADGETT AVIATION...MWS HYDROLOGY...MLM
Hazardous weather outlook, Oct 9, 4:16 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 416 AM EDT SUN OCT 9 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 416 AM EDT SUN OCT 9 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 9, 4:48 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 AM EDT SUN OCT 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM FLOOD 6 NE ANGIER 35.58N 78.67W
10/09/2016 WAKE NC COUNTY OFFICIAL
WATER RESCUE AT HWY 42 AND BARBER BRIDGE RD.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Oct 9, 7:51 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 AM EDT SUN OCT 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD 3 SSE FAYETTEVILLE 35.03N 78.88W
10/09/2016 CUMBERLAND NC COUNTY OFFICIAL
THERE HAD BEEN 562 WATER RESCUES THROUGHOUT
CUMBERLAND CO. AS OF 7 AM SUNDAY.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Oct 9, 8:20 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
820 AM EDT SUN OCT 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 SSW ROLESVILLE 35.87N 78.50W
10/09/2016 M8.15 INCH WAKE NC AMATEUR RADIO
24 HOUR RAINFALL.
&&
SCLocal storm report, Oct 9, 8:22 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
822 AM EDT SUN OCT 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CARY 35.79N 78.80W
10/09/2016 M7.94 INCH WAKE NC AMATEUR RADIO
24 HOUR RAINFALL.
&&
SCLocal storm report, Oct 9, 8:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
845 AM EDT SUN OCT 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NNE WENDELL 35.83N 78.35W
10/09/2016 M10.60 INCH WAKE NC TRAINED SPOTTER
STORM TOTAL .
&&
SCLocal storm report, Oct 9, 8:50 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 AM EDT SUN OCT 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 SSW PIKEVILLE 35.44N 78.01W
10/09/2016 U11.85 INCH WAYNE NC TRAINED SPOTTER
STORM TOTAL.
&&
SCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 9:46 PM EDT | Flash Flood Warning | RAH | Franklin, Granville, Halifax, Orange, Person, Vance and 1 more | 4 hr |
| Oct 9, 1:36 AM EDT | Flash Flood Warning | RAH | Cumberland | 7 hr |
| Oct 9, 1:50 AM EDT | Areal Flood Warning | RAH | Chatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 18 more | 12 hr |
| Oct 9, 3:25 AM EDT | River Flood Warning | RAH | Halifax, Northampton | 5 days |
| Oct 9, 1:39 PM EDT | Areal Flood Warning | RAH | Chatham, Cumberland, Edgecombe, Franklin, Granville, Halifax and 15 more | 9 hr |
Nearby
Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.